Heavy Snow, Lackawanna
- When
- February 17, 9:00 AM EST to 9:00 PM EST
- Where
- Lackawanna forecast zone
- Property damage
- $50,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.437, -75.609 (the zone’s center; the record gives no point)
A coastal storm moved slowly up the east coast on the 16th and early on the 17th. Late on the 17th the storm picked up speed to be well off the northeast coast.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A coastal storm moved slowly up the east coast on the 16th and early on the 17th. Late on the 17th the storm picked up speed to be well off the northeast coast. Snow spread into northeast Pennsylvania during the evening of the 16th. The snow was heavy at times especially the first half of the 17th before ending during the evening. Snowfall rates were several inches an hour. Snowfall amounts were a widespread 10 to 20 inches. States of emergency were declared. Accidents were fewer due to the Presidents Day holiday and due to 8 inches of new snow by sunrise.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Feb 17, 5:10 AM EST, 3 hours 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
510 AM EST MON FEB 17 2003
TODAY/TONIGHT..THE BIG STORY IS THE SNOWSTORM THAT HAS PRODUCED 2-4
FOOT SNOW AMOUNTS ACROSS THE MID-ATLANTIC REGION WITH THE LEADING
EDGE OF THE SNOW JUST NORTH OF THE NY/PA BORDER. A BAND OF MODERATE
TO HEAVY SNOW HAS DEVELOPED AT THE LEADING EDGE OF THE PRECIP SHIELD
ASSOCIATED WITH A BAND OF FRONTOGENESIS AND NEGATIVE EPV ALOFT.
FARTHER SOUTH THE SNOW INTENSITY DIMINISHES BEFORE PICKING UP AGAIN
OVER SRN PA. THE 06Z MESOETA DEPICTS THIS STRUCTURE WITH ONE PRECIP
SPIKE EARLY THIS MORNING AND ONE LATER THIS AFTERNOON AS A LOW LEVEL
850MB JET (AND ITS ENHANCED CONVERGENCE) MOVES NORTH OVER OUR AREA.
AT 400 AM THE LOW PRESSURE CENTER WAS LOCATED JUST NORTHEAST OF
NORFOLK VA...WITH THE BEST PRESSURE FALLS ALONG THE COAST. AS HAS
BEEN THE CASE BEFORE THIS WINTER THE MODELS ARE TRENDING WEST WITH
THE SURFACE LOW TRACK...AND THE LATEST OBSERVED LOW POSITION IS WEST
OF ALL THE MODEL POSITIONS. THE QPF FIELDS HAVE ALSO SHIFTED WEST...
SO IT NOW LOOKS LIKE ALL OF OUR AREA WILL SEE DECENT SNOWS...WITH
ALL ZONES EXCEPT NRN ONEIDA RECEIVING WARNING CRITERIA SNOW
AMOUNTS. THE 00Z/06Z ETA QPF AMOUNTS ARE SIMILAR AND LOOK REASONABLE.
USING A 15:1 RATIO THE STORM TOTAL ACCUMULATIONS BY TUE MORNING BREAK
DOWN LIKE THIS: SE ZONES 12-20...8-16 ALONG A OTSEGO-BROOME-
BRADFORD COUNTY LINE...7-14 FOR THE CENTRAL SRN TIER...5-10 FROM
PENN YAN EAST TO UTICA...AND 4-8 FOR NRN ONEIDA COUNTY. WOULDNT BE
SURPRISED IF SOME LOCATIONS IN THE CATSKILLS/POCONOS RECEIVED OVER 2
FEET. IN ADDITION TO THE SNOW...EAST TO NORTHEAST WINDS OF 15-25 MPH
OVER SE ZONES WILL CAUSE WIDESPREAD BLOWING AND DRIFTING SNOW WITH
LOCALIZED WHITEOUT CONDITIONS.
THE HEAVIEST SNOW FOR CENTRAL/SRN ZONES WILL OCCUR TODAY...THEN THE
HEAVY SNOW WILL SHIFT TO NRN ZONES THIS EVENING WITH LIGHT SNOW
CONTINUING OVER CENTRAL/SRN ZONES. AFTER MIDNIGHT THE HEAVY SNOW
MOVES OUT OF OUR AREA...BUT LIGHT SNOW SHOULD CONTINUE THROUGH THE
NIGHT.
TUESDAY..THE SNOW WILL WIND DOWN AND COME TO AN END BY EARLY
AFTERNOON. LITTLE ADDITIONAL ACCUMULATION IS EXPECTED.
EXTENDED (WED-SUN)..THE LATEST GFS BRINGS IN A SHOT OF WARM AIR
FRI/SAT WITH COLD AIR COMING IN AGAIN SUNDAY. THE UKMET/ECMWF
ARENT QUITE AS WARM...SO FLOODING PROBLEMS MAY BE AVOIDED. THE
SYSTEM OVER THE WEEKEND LOOKS SIMILAR TO ONE A COUPLE OF WEEKS AGO...
AND MAY BE ANOTHER STRONG WIND PRODUCER.
THANX BUF FOR COORD.
WORK ZONES OUT. ZONES SOON.
.BGM...WINTER STORM WARNING THROUGH TONIGHT ALL ZONES EXCEPT
NORTHERN ONEIDA COUNTY.
WINTER WEATHER ADVISORY THIS AFTERNOON THROUGH TONIGHT
FOR NORTHERN ONEIDA COUNTY.
VAN AUSDALLNYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-162230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 345 PM EST SUN FEB 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT... SNOW WILL SPREAD OVER NORTHEAST PENNSYLVANIA LATE THIS EVENING AND BECOME HEAVIER OVERNIGHT. SNOW WILL ADVANCE INTO SOUTH CENTRAL NEW YORK DURING THE OVERNIGHT HOURS, BUT NOT REACH THE THRUWAY CORRIDOR UNTIL MID MORNING MONDAY. .DAYS TWO THROUGH SEVEN... A WINTER STORM WILL BEAR DOWN ON THE FORECAST AREA MONDAY WITH SNOW BECOMING HEAVIER. OVER A FOOT OF NEW SNOW IS EXPECTED BY LATE MONDAY AFTERNOON FROM THE WYOMING VALLEY, THROUGH THE POCONO MOUNTAINS AND INTO THE WESTERN CATSKILLS. SNOW AMOUNTS WILL RAPIDLY TAPER OFF TOWARD THE NEW YORK STATE LINE, WITH ONLY MINIMAL ACCUMULATIONS FORECAST FOR THE FINGER LAKES TO WESTERN MOHAWK VALLEY. SNOW WILL LIKELY BE HEAVY DURING THE MORNING COMMUTE ACROSS NORTHEAST PENNSYLVANIA. SNOW WILL BECOME LIGHTER MONDAY EVENING AND END OVERNIGHT. WINTER STORM WARNINGS AND ADVISORIES HAVE BEEN ISSUED FOR PARTS OF THE AREA. FOR ADDITIONAL DETAILS SEE THE WMO PRODUCT HEADER WWUS41 KBGM OR THE NWS HEADER ALBWSWBGM. MILDER TEMPERATURES AND RAIN IS POSSIBLE LATE IN THE WEEK. WE WILL BE MONITORING HYDROLOGICAL CONCERNS. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN ACTIVATION IS NOT EXPECTED TONIGHT OR MONDAY, BUT SNOW SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS TO THE NATIONAL WEATHER SERVICE. JAB
The national radar mosaic for the moment the first event began.
7 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343625, 5343626, 5344102, 5344105, 5343624, 5344103, 5344104.